Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Anyone had to pause Keytruda (pembrolizumab) due to severe side effects?

Options

Hi Everyone,

I was diagnosed with TNBC stage 2 in Feb and have undergone neoadjuvent (chemo + immunotherapy) with 11 rounds taxol weekly and 3 rounds of cisplatin and keytruda. But since week 7 I’ve developed side effects to the immunotherapy. My heart rate elevated, I got breathe less, low grade fever of up to 100.5 daily and headaches. Then I developed anemia (RBC 8.2) requiring a blood transfusion, thyroditis with TSH falling as low as 0.01 and impacted liver function indicators with ASL as high as 115. Some of these symptoms were brought under control as I skipped the last round of keytruda and started low grade daily steroids regime. But now I’m discussing the next phase of treatment with on MO and I’m very concerned with continuing immunotherapy.

According to keynote 522 trial, keytruda +AC is the next phase of treatment for 3 months - but I am very worried about the long term impact of these immunotherapy side effects. Due to shrinkage of tumor (felt through physical exam) MO is considering skipping this next phase and proceeding with surgery + radiation. But from everything I’ve read seems like immunotherapy is the magic bullet for TNBC and I’m now very concerned about recurrence.

Did anyone else experience these side effects and discontinue immunotherapy? What was your experience with either continuing with constant medical intervention or skipping - please share?

Comments

  • maggie15
    maggie15 Member Posts: 1,075
    Options

    tnbct1n0, I am coming from a totally different place (ER+ and never used immunotherapy) but your symptoms are the exact same ones I had (plus a cough) when I developed pulmonary fibrosis, an interstitial lung disease (ILD) as a rare radiation side effect. All the immunotherapy drugs have a black box warning about ILD; I've been told to never take them since my reaction was grade 3/4. Also, steroids are the treatment for ILD. Did your doctor order a chest CT to look at your lungs?

    If you are using immunotherapy for stage iv and have a grade 1 reaction the recommendation is to treat and retry. For any higher level SEs the recommendation is to discontinue. I haven't seen any recommendations for early stage bc treatment. ILD can be fatal (grade 5 SE) so it's something to be careful of. I'm not a doctor and it's certainly possible there is something different going on with you but I would discuss this with your MO.

    Keytruda has only been approved for early stage TNBC since 2021 so maybe there is someone else on this site who can answer your question about their decision to continue or not. I hope the rest of your treatment goes well.

  • moderators
    moderators Posts: 8,285
    Options

    @tnbct1n0 we're so sorry to hear about what you've been experiencing. It does sound as though your side effects were quite significant. Did you doctor run tests for inflammation of the lungs? Great points made by maggie15.

  • tnbct1n0
    tnbct1n0 Member Posts: 3
    Options

    thank you so much for sharing your insight and experience @maggie15. My doctor did do a chest CT and there was a very small module/inflammation area detected as well. To your point the the risks associated with immunotherapy in my case seem to be outweighing the benefits. It’s disappointing because immunotherapy is the one medication that seems to be somewhat effective for TNBC patients - but immuno toxicity is just so complicated and high risk - it’s doesn’t seem worth it.

  • 1Chopper
    1Chopper Member Posts: 1
    Options

    tnbct1n0

    I am being treated like TNBC, because I am low ER positive, PR neg, HER2 neg. with Grade 8. Same treatment plan as you.

    May 31, 2023 was Week 7 for me, looks like I'm 2 weeks behind you! Week 7 was the same . . . I developed fever, cough and shortness of breath got worse. Week 8, fever got up to 101.5 and I ended up in the hospital 2 nights. ALL my complications matched yours exactly!!! My oncologist gave me a one week break and took me off Carboplatin and Keytruda. I am getting ready to start the Keytruda + AC phase July 12 and we are discussing the same . . . whether to continue Keytruda or not. What did you decide?

  • njdogmom
    njdogmom Member Posts: 181
    Options

    I was diagnosed with stage II, grade III TNBC in early February 2023 and started chemo (Carboplatin + Paclitaxel + Keytruda followed by Cyclophosphamide + Doxorubicin + Keytruda) on April 6, 2023 after a long and fruitless attempt to be in the iSpy trial. Had a lumpectomy/lymph node dissection on October 6th with an all clear pathology report following. Three days after surgery, I had a mild rash on my back and shoulders which my oncologist attributed to Keytruda. The rash resolved after a week and on October 20th, I had my first adjuvant Keytruda infusion.

    On November 6th, I began getting an itchy rash on my hands and my right wrist and hand were swollen and painful. I reported these first to the surgeon's office and they reported it to the oncologist. With a week, my hands were covered in blisters. I self-referred to a dermatologist who identified the rash as pustular psoriasis and the joint pain as psoriatic arthritis. I've been on high and then medium dose prednisone ever since. I've tapered down to 30mg of prednisone but have joint swelling in my knee, thumb and wrist. My oncologist stopped Keytruda and we're still trying to sort out how I get on with my life.

    I found this interesting article this evening. I appreciate that they are studying melanoma but the drugs are the same.

    https://www.cancer.gov/news-events/cancer-currents-blog/2021/immune-checkpoint-inhibitors-melanoma-long-term-side-effects